Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Aug 4, 2017, 10:47 PM EDT for Hamilton County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 10:47 PM EDT (02:47 UTC)
- Expired
- Aug 4, 2017, 11:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Albany, NY
County Hamilton County, NY
The radar
The Ft Drum radar (KTYX), 99 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
082
WWUS81 KALY 050247
SPSALY
Special Weather Statement
National Weather Service Albany NY
1047 PM EDT FRI AUG 4 2017
NYZ033-038-050345-
Hamilton-Southern Herkimer-
1047 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HAMILTON AND
EAST CENTRAL HERKIMER COUNTIES...
At 1047 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Lake Eaton Campground to
7 miles southeast of Eighth Lake Campground to 8 miles northwest of
Stratford. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Golden Beach Campground around 1100 PM EDT.
Blue Mountain Lake, Lake Durant Campground and Forked Lake Public
Campground around 1115 PM EDT.
Lake Eaton Campground around 1125 PM EDT.
Speculator and Lewey Lake Campground around 1145 PM EDT.
Other locations impacted by these storms include Eagle Nest, Perkins
Clearing, Rudeston, West Canada Lakes, Clockmill Corners, Catlin
Lake, Deerland, Mountain Home, Sled Harbor and Sabael.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4397 7425 4392 7434 4381 7421 4382 7420
4359 7430 4328 7470 4329 7471 4328 7471
4312 7491 4410 7450 4412 7428
TIME...MOT...LOC 0247Z 220DEG 31KT 4409 7448 4367 7465 4324 7483
$$
BGMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:53 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 4, 7:53 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Albany NY 753 PM EDT Fri Aug 4 2017 .SYNOPSIS... Warm and humid conditions will remain in place through tonight. This will keep the threat for additional showers and thunderstorms in the forecast. Showers and thunderstorms increase tonight into early Saturday along and ahead of a cold front. A cooler and drier air mass is expected for the remainder of the weekend before more wet weather arrives for early next week. && .NEAR TERM /THROUGH SATURDAY/... Severe activity has been confined to northern 1/3 of CWA this afternoon. Recent reports of some trees down in Herkimer County prompted issuance of latest round of warnings. This update tracks with HRRR and radar. Generally a break in the SHRA/TSRA activity through the evening hours into the early morning hours. CAMs suggest the frontal band will work into the western Adirondacks and Mohawk Valley around midnight or just before. The instability will be waning even as the wind field increases, likely resulting in a weakening trend to the convection. Cannot rule out some gusty winds especially over western parts of our forecast area with any lingering instability given fairly strong low-level wind fields, but overall the trend should be a weakening one with eastward extent. Locally heavy rainfall will be a possibility given storm motions somewhat parallel to the boundary, but overall the system will be progressive enough to limit the flooding threat. Rainfall may not reach the Hudson Valley until closer to 09-12Z. It will be a mild night with a southerly gradient in place. Areas around the Capital District may not fall below 70F with gusty southerly winds up the valley. At 12Z, model consensus supports a frontal position roughly along or just west of the Hudson Valley. Main question will be if any destabilization can occur to the east of the front to support an additional convective threat. Given the likely presence of prefrontal clouds and precipitation and early frontal passage, this potential is questionable. However, NAM still generates MLCAPE of 1000-1500 J/kg east of the Hudson by 18Z, with deep- layer shear around 40 kt. SPC marginal risk from the Hudson eastward appears to handle this situation properly. Best potential for thunderstorms and severe weather is over our western New England counties. Otherwise, a drying and clearing trend will occur behind the front from west to east. Dewpoints drop into the mid- 50s to lower 60s by the afternoon hours, with a moderate westerly breeze. H850 temps drop to around +7C over Lake Ontario, whose average surface temp is around 22C, so could be looking at some lake-effect clouds and showers over the western Adirondacks by late in the day. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Quiet weather Saturday night into Sunday as upper flow becomes zonal upstream of the passing trough. Lows finally back into the 50s under mostly clear skies Saturday night, with some upper 40s in the higher terrain. A bit breezy again on Sunday with highs a few degrees below normal in the upper 60s to upper 70s. Sunday night into Monday, a broad trough will deepen over the Western Great Lakes, sharpening as it tracks toward the Northeastern US. A surface low is expected to develop downstream of the trough over the eastern seaboard. Still various solutions on the track and strength of the low, with the ECMWF on the stronger, northern end of the envelope (developing a seasonably strong low within a coupled upper jet structure), and the GFS on the weaker, southern end. Enough consensus for likely PoPs for the northern half for Monday and categorical for the southern half. Should the ECMWF verify, we could be looking at a widespread, steady, moderate rainfall event. Regardless, it looks to be cool with temperatures struggling to reach 70 in the warmest spots. While most of the rainfall looks to occur Monday, it could start in spots late Sunday night. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Those seeking relief from the heat are in luck as the extended period will feature temperatures running slightly below normal for early August (normal highs low 80s) accompanied with lower humidity levels. Besides seasonably cool temperatures, we can also expect a mix of pleasant days with high pressure in control along with unsettled days that bring threats of showers and possible thunderstorms. Based on current guidance, the start of the extended outlook looks wet as our rather robust low pressure system from Monday could linger pasted sunset. While there is still uncertainty on exact timing, given the impressive dynamics including an intensifying shortwave in the Great Lakes and 95-105kt 300mb jet over the Northeast, rain could continue into the evening. For now, have high end chance POPS N/W of the Capital District and likely POPS in southeastern zones (western MA, NW CT and lower Hudson Valley) Monday evening as the system exits into New England. Due to the dynamics, south/eastern areas could even see periods of steady rain during this time with both the Euro and Canadian in agreement on this solution. Most of the rain should be out by daytime Tuesday but the associated upper level trough swings into the Northeast during the day which could lead to returning isolated to scattered showers. Guidance does show a H850 cold pool of 7-8C moving into the northern CWA so may even have to monitor potential hail/graupel, especially if enough sun peaks through during the afternoon hours. Temperatures Tuesday should be warmer than Monday but still below normal reaching only into the low - mid 70s. In addition, northerly surface winds could be a bit breezy Tuesday as well as a 1020-1025mb high from the Ohio Valley nosing into the region behind out departing low. High pressure takes control Wednesday giving us a very pleasant day with temperatures near to slightly below normal in the mid - upper 70s. The high shifts into New England Thursday and returned southwesterly flow sets up over the area so we should reach around 80 with dew points rising a bit as well. Friday and Saturday turn more unsettled as our next shortwave exits the Midwest and with southwesterly flow in place, instability could lead to threats of showers and thunderstorms. Temperatures should increase to around normal with dew points on the rise as well. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Looks like all terminals should be dry over the next several hours. Nearest thunderstorm activity is across the Adirondacks west of KGFL and moving north. Hi resolution models point toward a lull in the activity. A cold front working across western NY will approach the terminals toward sunrise Saturday. Models suggest limited instability in place with morning FROPA. For now, while acknowledging chances of TSRA with front, chances are too low to include in the TAFs. There will be a light breeze this evening. That should keep IFR BR/FG at bay for most locations. I did include a period of IFR BR at KPSF tonight given some clearing. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: Moderate Operational Impact. Chance of SHRA. Monday: High Operational Impact. Likely SHRA. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: Low Operational Impact. Slight Chance of SHRA. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A cold front will pass through the region tonight into early Saturday, bringing widespread showers and thunderstorms to the area. Rainfall is expected to linger into Saturday from the Hudson Vally eastward, with a drying trend from west to east during the day. A cooler and drier airmass will continue to filter in on Sunday, with RH values falling into the mid-40s to mid-50s. Westerly winds may gust to 20-25 mph behind the front Saturday and during Sunday afternoon. Another widespread rainfall event is expected for Monday. && .HYDROLOGY... Widespread showers and thunderstorms, some containing heavy rainfall, are expected tonight into Saturday morning as a cold front moves east across the region. Localized ponding of water in low lying/poor drainage and urban areas will be possible, but progressive nature of the system will limit the flooding threat. Additional showers and thunderstorms are likely for areas east of the Hudson Valley Saturday morning into early afternoon. Dry weather will build in for later Saturday afternoon and Sunday. Another widespread rainfall event is expected late Sunday night into Monday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Thompson NEAR TERM...Thompson/OKeefe SHORT TERM...Thompson LONG TERM...Speciale AVIATION...OKeefe FIRE WEATHER...BGM/Thompson HYDROLOGY...BGM/Thompson
Hazardous weather outlook, Aug 4, 9:14 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 914 PM EDT Fri Aug 4 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-051100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 914 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. There is a marginal risk for severe thunderstorms as a cold front approaches the region. Isolated damaging wind gusts would be the greatest potential hazard from these thunderstorms, along with frequent cloud to ground lightning strikes. Brief heavy rainfall will accompany any thunderstorm that could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The marginal risk for severe thunderstorms continues through early Saturday afternoon, as a cold front moves across the region. Isolated damaging wind gusts would be the greatest potential hazard from these thunderstorms, along with frequent cloud to ground lightning strikes. The best potential for severe thunderstorms is east of the Hudson Valley. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OKeefe
In the hours before
Local storm report, Aug 4, 10:05 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1005 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 1 E NORTH WINFIELD 42.93N 75.17W
08/04/2017 HERKIMER NY 911 CALL CENTER
TREE DOWN.
&&
EVENT NUMBER ALY1704034
CSLocal storm report, Aug 4, 10:09 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1009 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG HERKIMER 43.03N 74.99W
08/04/2017 HERKIMER NY 911 CALL CENTER
TREE DOWN.
&&
EVENT NUMBER ALY1704035
CSLocal storm report, Aug 4, 10:11 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1011 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG HERKIMER 43.03N 74.99W
08/04/2017 HERKIMER NY 911 CALL CENTER
TREE AND WIRES DOWN.
&&
CORRECTED REMARKS
EVENT NUMBER ALY1704035
CSLocal storm report, Aug 4, 10:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1039 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 9 SW LONG LAKE 43.88N 74.55W
08/04/2017 HAMILTON NY 911 CALL CENTER
TREE AND WIRES DOWN.
&&
EVENT NUMBER ALY1704036
CSLocal storm report, Aug 4, 10:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1044 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 2 ENE OHIO 43.33N 74.94W
08/04/2017 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1704037
CSSpecial weather statement, Aug 4, 10:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1047 PM EDT FRI AUG 4 2017
NYZ033-038-050345-
Hamilton-Southern Herkimer-
1047 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HAMILTON AND
EAST CENTRAL HERKIMER COUNTIES...
At 1047 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Lake Eaton Campground to
7 miles southeast of Eighth Lake Campground to 8 miles northwest of
Stratford. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Golden Beach Campground around 1100 PM EDT.
Blue Mountain Lake, Lake Durant Campground and Forked Lake Public
Campground around 1115 PM EDT.
Lake Eaton Campground around 1125 PM EDT.
Speculator and Lewey Lake Campground around 1145 PM EDT.
Other locations impacted by these storms include Eagle Nest, Perkins
Clearing, Rudeston, West Canada Lakes, Clockmill Corners, Catlin
Lake, Deerland, Mountain Home, Sled Harbor and Sabael.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4397 7425 4392 7434 4381 7421 4382 7420
4359 7430 4328 7470 4329 7471 4328 7471
4312 7491 4410 7450 4412 7428
TIME...MOT...LOC 0247Z 220DEG 31KT 4409 7448 4367 7465 4324 7483
BGMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:03 PM EDT | Special Weather Statement | ALY | Herkimer | 42 min |
| Aug 5, 11:10 AM EDT | Special Weather Statement | ALY | Washington | 50 min |
| Aug 5, 11:44 AM EDT | Special Weather Statement | ALY | Rensselaer, Washington | 46 min |
| Aug 5, 12:39 PM EDT | Special Weather Statement | ALY | Rensselaer | 66 min |
| Aug 5, 12:45 PM EDT | Areal Flood Advisory | ALY | Washington | 2 hr |
| Aug 5, 2:01 PM EDT | Special Weather Statement | ALY | Rensselaer | 44 min |
| Aug 5, 2:47 PM EDT | Special Weather Statement | ALY | Rensselaer | 43 min |
| Aug 5, 3:04 PM EDT | Special Weather Statement | ALY | Bennington | 26 min |
| Aug 5, 3:41 PM EDT | Special Weather Statement | ALY | Windham | 34 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.